We still believe prevention is the best approach to chiggers and other biting bugs. Insect repellent with DEET or picaridin is effective. Some people report that dusting their shoes, socks and pants legs with powdered sulfur (flower of sulfur) keeps the chiggers and ticks away.
Q: I was taking a lot of vitamin B-6 for my depression. After a while, my feet started feeling numb and cold. Now my legs and feet feel numb. Is there any way I can reverse this problem?
A: Too little or too much vitamin B-6 (pyridoxine) both can cause nerve damage (Neuromuscular Disorders, February 2008). Symptoms of such neuropathy include numbness, balance problems and poor reflexes. You should see a neurologist and stop taking excessive doses of vitamin B-6 immediately.
Q: I’ve been using Voltaren Gel and Flector patches for three years. (I call them “magic patches.”) Oral NSAIDs cause me major stomach pains, and the patches and gel do not.
I use the gel for arthritis pain in my knees, feet and hips. It works well enough that I can continue my demanding exercise schedule.
These meds don’t go through your liver, kidneys and other sensitive internal organs the same way oral meds do. So far, I’m not having any negative reactions.
A: Both Voltaren Gel and Flector patches are topical forms of the prescription anti-inflammatory medicine diclofenac. A thorough independent review concluded that topical diclofenac can provide good relief from osteoarthritis pain for some people (Cochrane Database of Systematic Reviews, April 22, 2016). Serious reactions appear to be uncommon. That may be because, as you suggest, the topical NSAID does not get into the bloodstream to the same degree as oral medications.
Some people do experience digestive upset from topical NSAIDs, however. One reader reported:
“I was prescribed Voltaren Gel for treatment of persistent groin pain related to a running injury. While it did offer some relief, it was no better than taking aspirin. However, I had serious gastrointestinal discomfort: gas, heartburn, painful swallowing. These side effects would clear up within a day or two after discontinuing use of the product.”
The Food and Drug Administration warns about both cardiovascular and GI complications from topical NSAIDs. You can learn more about topical NSAIDs and many nondrug approaches for easing joint pain in our expanded Guide to Alternatives for Arthritis. This online resource is available at www.PeoplesPharmacy.com.
In their column, Joe and Teresa Graedon answer letters from readers. Write to them in care of King Features, 628 Virginia Drive, Orlando, FL 32803, or email them via their website: www.PeoplesPharmacy.com. Their newest book is “Top Screwups Doctors Make and How to Avoid Them.”